Risk of Serious Trauma With Glucose-Lowering Drugs in Older Persons

A Nested Case-Control Study

Mickael Arnaud, PhD; Antoine Pariente, MD, PhD; Julien Bezin, PharmD, PhD; Bernard Bégaud, MD, PhD; Francesco Salvo, MD, PhD

Disclosures

J Am Geriatr Soc. 2018;66(11):2086-2091. 

In This Article

Abstract and Introduction

Abstract

Objectives: To assess the risk of hospitalization for trauma associated with use of hypoglycemic glucoselowering drugs (GLDs) in individuals aged 65 and older.

Design: Observational, nested, case–control study.

Setting: The Echantillon Généraliste de Bénéficiaires claims database, a 1/97th representative sample of the population covered by French healthcare insurance.

Participants: All persons with a first hospitalization for trauma between 2009 and 2015 were considered as potential cases. They were selected if they had been followed for 365 days or longer at index date, were aged 65 and older, and had no diagnosed cancer. Cases (n=10,743) were matched with up to 10 randomly selected controls on age, sex, and length of follow-up (n=106,629).

Measurements: GLD exposure was considered globally and according to use of hypoglycemic GLDs alone, nonhypoglycemic GLDs alone, or both types of GLDs. Risk of hospitalization for trauma was estimated using hazard ratios (HRs) and 95% confidence intervals (CIs).

Results: Risk of hospitalization for trauma was significantly higher with use of GLDs (HR=1.15, 95% CI=1.08–1.22). Greater risk was found only in individuals treated with hypoglycemic GLDs alone (HR=1.26, 95% CI=1.15–1.38), particularly insulin (HR=1.49, 95% CI=1.32–1.68) and glinides (HR=1.34, 95% CI=1.12–1.61).

Conclusion: This study highlights the excess risk of serious trauma with the use of insulin and glinides.

Introduction

Trauma is a leading cause of death in older people worldwide, with more than 500 million persons dying in 2014 because of falls and road traffic accidents.[1] Independent of death, trauma can lead to emergency department visits, hospital admissions, or nursing home care and can thus seriously reduce the quality of life.[2,3] The most common reason for trauma in older persons is falling, with approximately 2.8 million older people treated in emergency departments each year in the United States.[4]

Older persons with type 2 diabetes mellitus are prone to serious trauma owing to risk factors related to the disease and its complications. These can affect bone strength (e.g., vitamin D deficiency, low bone mineral density) and increase the risk of falling (e.g., autonomic dysfunction, orthostatic hypotension, gait disorder, peripheral neuropathy, visual impairment).[5] The use of glucose-lowering drugs (GLDs) can also increase the risk of fracture. For instance, thiazolidinediones reduce the expression of osteoblasts and can thus increase the risk of fracture,[6] which was one reason for the restriction or suspension of their use in 2010 in the United States and Europe.[7,8]

Three other GLD classes could also be a source of concern owing to their pharmacological properties. Sulfonylureas and glinides act directly on beta pancreatic cells to boost insulin secretion, and insulin therapies act as a substitute for the action of insulin in the event of beta pancreatic cell insufficiency. These GLDs could thus induce hypoglycemic episodes and related falling or fainting, as indicated in the latest guidelines of the American Diabetes Association and the European Association for the Study of Diabetes.[9] A recent study found that older adults with diabetes mellitus presenting with hypoglycemia were more likely to be hospitalized for fractures in the following year,[10] although that study did not investigate specifically the role of these hypoglycemic GLDs, and the few studies that have assessed the role of different GLDs in the risk of fracture have had conflicting results.[11–14]

Therefore, we assessed the risk of hospitalization for trauma associated with the use of hypoglycemic GLDs in individuals aged 65 and older.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....